Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 91, NWS Duluth, MN

November 19, 2021

NWS Duluth, MN issued this small craft advisory at Nov 19, 2021, 2:38 PM CST. It took effect at Nov 19, 2021, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2021, 2:38 PM CST (20:38 UTC)
In effect from
Nov 19, 2021, 6:00 PM CST
Expired
Nov 20, 2021, 10:00 AM CST
In force
16 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

222 
WHUS73 KDLH 192038
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
238 PM CST Fri Nov 19 2021

LSZ142-145>148-150-200845-
/O.NEW.KDLH.SC.Y.0091.211120T0000Z-211120T1200Z/
Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
238 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 4 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 6 PM this evening to 6 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-200845-
/O.NEW.KDLH.SC.Y.0091.211120T0000Z-211120T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
238 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 4 to 7 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 6 PM this evening to 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
4 follow-up statements
814 
WHUS73 KDLH 192320
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
520 PM CST Fri Nov 19 2021

LSZ143-144-200800-
/O.EXB.KDLH.SC.Y.0091.211120T0000Z-211120T0800Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
520 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM CST SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft expected.

* WHERE...Silver Bay Harbor to Two Harbors MN and Two Harbors to 
  Duluth MN.

* WHEN...Until 2 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142-145>148-150-201130-
/O.CON.KDLH.SC.Y.0091.211120T0000Z-211120T1200Z/
Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
520 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 4 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-201130-
/O.CON.KDLH.SC.Y.0091.211120T0000Z-211120T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
520 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 4 to 7 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
678 
WHUS73 KDLH 200354
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
954 PM CST Fri Nov 19 2021

LSZ142-145>148-150-201200-
/O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T1200Z/
Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
954 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 4 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-201600-
/O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
954 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 4 to 7 ft.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ143-144-200800-
/O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T0800Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
954 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST
SATURDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft.

* WHERE...Two Harbors to Duluth MN and Silver Bay Harbor to Two 
  Harbors MN.

* WHEN...Until 2 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
346 
WHUS73 KDLH 200953
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
353 AM CST Sat Nov 20 2021

LSZ142-145>148-150-202200-
/O.CAN.KDLH.SC.Y.0091.000000T0000Z-211120T1200Z/
/O.NEW.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/
Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
353 AM CST Sat Nov 20 2021

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  waves 4 to 7 ft possible.

* WHERE...Portions of Lake Superior. 

* WHEN...From Sunday afternoon through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ140-141-202200-
/O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/
/O.NEW.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
353 AM CST Sat Nov 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 20 
  kt with gusts up to 25 kt and waves 3 to 6 ft. For the Gale 
  Watch, northwest winds 15 to 25 kt with gusts up to 40 kt and 
  waves 1 to 4 ft possible.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...For the Small Craft Advisory, until 10 AM CST this 
  morning. For the Gale Watch, from Sunday afternoon through 
  late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ121-143-144-202200-
/O.NEW.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
353 AM CST Sat Nov 20 2021

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  waves 1 to 3 ft possible.

* WHERE...Chequamegon Bay-Bayfield to Oak Point WI, Silver Bay 
  Harbor to Two Harbors MN and Two Harbors to Duluth MN.

* WHEN...From Sunday afternoon through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
339 
WHUS73 KDLH 201601
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1001 AM CST Sat Nov 20 2021

LSZ140-141-210415-
/O.EXP.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/
/O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
1001 AM CST Sat Nov 20 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  waves 1 to 4 ft possible.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From Sunday afternoon through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ150-210415-
/O.NEW.KDLH.SC.Y.0092.211120T1601Z-211120T1900Z/
/O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
1001 AM CST Sat Nov 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 kt with
  gusts up to 25 knots and waves 1 to 3 ft. For the Gale Watch, 
  northwest winds 20 to 30 kt with gusts up to 40 kt and waves 5 
  to 8 ft possible.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...For the Small Craft Advisory, until 1 PM CST this 
  afternoon. For the Gale Watch, from Sunday afternoon through 
  late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ121-142>148-210415-
/O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1001 AM CST Sat Nov 20 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  waves 2 to 5 ft possible.

* WHERE...Portions of Lake Superior. 

* WHEN...From Sunday afternoon through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 19, 11:36 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Nov 19, 11:36 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1136 AM CST Fri Nov 19 2021

.DISCUSSION...(Today through Thursday)
Issued at 453 AM CST Fri Nov 19 2021

Summary: A few degrees warmer today with variable sunshine and
gusty southerly winds. A fast-moving cold front will bring snow to
the Northland Sunday and Sunday night with lake-effect snow
continuing over northwest Wisconsin snowbelt through Monday.

A progressive upper-level pattern will continue through the
weekend and into the middle of next week. Ridging and
southwesterly flow aloft this morning will quickly be replaced
with falling heights and zonal to northwest flow by tonight. Winds
will become gusty after sunrise today and temperatures will trend
a few degrees warmer. Mostly cloudy skies are expected for
Saturday with westerly winds and slightly warmer temperatures for
most locations once again.

Changes arrive for Sunday as a sharp cold front moves across the
region. A band of snow will accompany the front starting over
northwest Minnesota late Saturday night and during the pre-dawn
hours of Sunday. The front and associated band of snow will
quickly move eastward during the day and should move out of our
eastern areas by late Sunday afternoon and early Sunday evening.
There are indications of drying mid-levels immediately behind the
front with strong cold air advection expected at 850 mb. However,
I'm skeptical the low-level clouds will completely erode and
should be deep and cold enough to support scattered snow showers
well behind the front. Therefore have decided to hold onto PoPs
behind the front in the cold air advection and cyclonic flow
through Sunday afternoon for most areas and into Monday morning
over far northern Minnesota and the Arrowhead. Winds will veer
northwesterly behind the front and conditions will become
favorable for lake-effect snow over portions of Bayfield, Ashland,
Iron, and Price counties Sunday evening through late Monday
morning.

Snow accumulation Sunday will generally be in the dusting to 1
inch range. Deep frontogenesis and omega should support one or
more bands of intense snow within a broader snow band. The
dendritic growth zone is forecast to be well aloft early and will
deepen toward the surface along and behind the front. Stellar
dendrites will likely be the favored crystal habit with riming
possible, especially along the leading edge of the band. Within
the more intense bands, visibility may drop as low as one-quarter
mile at times and with wind gusts of 25 to 35 mph. A few localized
spots may pick up 1 to 3 inches of very light, fluffy snow which
will blow easily. There may be a period of difficult travel for
most areas during the day Sunday as the front moves through the
region. Areas affected by lake effect snow will be able to tack on
another dusting up to 2 inches of snow through late Monday
morning. Temperatures trend below normal for Monday and then warm
to within a few degrees either side of normal for the remainder of
the forecast period.

There remains a slight chance of light snow Wednesday night into
the Thanksgiving holiday. Snow amounts appear light at this time
and travel-altering conditions seem unlikely for the Northland.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM CST Fri Nov 19 2021

VFR ceilings will prevail through the forecast period. The primary
forecast concern over the next 24 hours will be a low-level jet
working from west to east across the region leading to a period
of LLWS. Surface winds will also be gusty from the south-southeast
with gusts to 25 knots before diminishing after sunset.

&&

.MARINE...
Issued at 453 AM CST Fri Nov 19 2021

Strong northwest winds will continue along portions of the North
Shore from Taconite Harbor to Grand Portage this morning.
Downslope flow and cold air drainage have produced gusty winds at
the Grand Marais harbor of 25 to 35 knots overnight. The strong
winds likely extend several miles from shore. Winds elsewhere have
backed southwesterly and have diminished. Look for winds along
the North Shore to back southwesterly by late morning and diminish
with time. South and southwest wind speeds will increase and
become gusty once again tonight. Small Craft Advisories will
likely be needed again for most areas and a few gale-force gusts
to 35 knots are possible over the Outer Apostle Islands.
Conditions will settle down once again for Saturday. A strong cold
front will move eastward over western Lake Superior Sunday and
Sunday night. Winds will turn westerly and then northwesterly
behind the front and wind speeds and gusts will increase once
again. Small Craft Advisories will be needed Sunday into Monday. A
period of widespread gales of 35 to 40 knots appears likely
Sunday afternoon through late Sunday evening. Snow showers with
the front may be intense with visibility as low as one-quarter
mile possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  35  25  39  21 /   0   0   0   0
INL  34  20  34  18 /   0   0   0  20
BRD  38  23  37  19 /   0   0   0   0
HYR  37  23  41  18 /   0   0   0   0
ASX  38  25  42  21 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...BJH
MARINE...Huyck
Hazardous weather outlook, Nov 19, 4:51 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
451 AM CST Fri Nov 19 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
451 AM CST Fri Nov 19 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An inch or two of accumulating snowfall is expected Sunday into
Monday. Wind gusts of 30 to 35 mph may drop visibilities to a half
a mile or less and will likely cause blowing and drifting of snow
causing travel difficulties.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-201100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
451 AM CST Fri Nov 19 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Winds over western Lake Superior will continue to diminish this
morning with gusts to 30 kt remaining possible along the North
Shore. Small Craft Advisories remain in effect through this
morning.

Small Craft Advisories will be needed again tonight as southerly
winds increase.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gales are possible Sunday into Monday.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.